Ohio, 2021

Damaging Winds in Ohio, June 14, 2021

June 14, 2021 · NWS PBZ · 3 events in 2 counties and zones

Severe storms developed along an approaching front on Monday, June 14th. Strong shear (60kts in the 0-6km layer), moderate instability (CAPE of 1000-1500 J/kg), and dry mid-level air helped produce strong downdrafts and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Severe storms developed along an approaching front on Monday, June 14th. Strong shear (60kts in the 0-6km layer), moderate instability (CAPE of 1000-1500 J/kg), and dry mid-level air helped produce strong downdrafts and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 14, 11:34 AM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 14, 11:34 AM EST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1234 PM EDT Mon Jun 14 2021

.SYNOPSIS...
Thunderstorms, some strong to severe, are expected again today as a
cold front sinks across the area. Another crossing disturbance will
maintain lower shower and thunderstorm chances Tuesday. High pressure
will then provide dry and cooler weather for Wednesday and Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Events are moving a couple hours more quickly than previous
anticipated. A Severe Thunderstorm Watch has already been issued for
most of the CWA. Storms are already firing ahead of a mid-level
shortwave, which will dig from the Great Lakes to the Central
Appalachians tonight. This will be preceded by a weak surface
boundary, sinking from north to south, where storms are already
firing.

While instability is less than yesterday due to warm air aloft
hindering lapse rates, there is still 1000-1500 J/kg of MLCAPE to
work with. In combination with 50-60 knots of 0-6km shear and dry
mid-level air, there is still plenty of potential from damaging wind
gusts from either isolated cells producing downbursts, or from storms
congealing into a line/QLCS with time. Hail is expected to be a
lesser threat from what few isolated cells there are. The overall
tornado threat is low, outside of an eventual isolated threat from
balanced/slightly shear dominant areas of any eventual QLCS.

PoPs were constructed to follow convection south, but they may need
to be sped up slightly in any future updates. Expect most of the
activity to slide south and east of the region between 00Z and 02Z
this evening, with a generally quiet overnight period expected with
the loss of instability and the passage of the front. A slightly
cooler Tuesday morning is expected.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Another shortwave rotating through the main northeast CONUS trough
will fire off a few showers and thunderstorms on Tuesday. Coverage
will be more sporadic with less upper support, and severe weather is
not expected as instability and shear will be more subdued.

Activity will end Tuesday evening as the shortwave departs. Surface
high pressure digging into the Great Lakes will then spread its
influence over our area, bringing dry and cooler weather through
Wednesday night. Low temperatures in the 40s will make a return
appearance.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Dry weather will continue through at least Thursday night as the high
remains in control. The next shortwave trough is then expected to
advance from the Upper Midwest, with shower and thunderstorm chances
returning late Friday and into Saturday as it approaches and crosses
the region. Low, shortwave-dependent shower chances will then
continue into Monday, with seasonable temperatures overall.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
VFR is expected throughout much of the day, until a building cu
field this afternoon with thunderstorms that develop nw of BVI around
18z. These storms will generally move sely through the early evening
hours and could result in damaging wind and hail at the surface.
After rain and storms, terminals will struggle to improve with plenty
of moisture lingering.

.Outlook...
Periodic rain chances from passing shortwaves within a developing
eastern U.S. trough may also create intermittent restrictions through
Tuesday. VFR under high pressure is expected mid-week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 14, 11:21 AM EST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1221 PM EDT Mon Jun 14 2021

OHZ039>041-049-050-058-059-068-069-PAZ008-009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>512-151630-
Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Guernsey-Belmont-
Noble-Monroe-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-
Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-
1221 PM EDT Mon Jun 14 2021

...SEVERE THUNDERSTORM WATCH 269 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ048-057-PAZ007-WVZ513-514-151630-
Coshocton-Muskingum-Mercer-Western Tucker-Eastern Tucker-
1221 PM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated severe thunderstorms are possible this afternoon and early
evening. The main hazard is expected to be damaging wind, though
large hail is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 14, 1:57 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
257 PM EDT Mon Jun 14 2021

PAZ021-029-141930-
Washington-Allegheny-
257 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN WASHINGTON AND SOUTHERN ALLEGHENY
COUNTIES...

At 257 PM EDT, a strong thunderstorm was located over Bridgeville, or
near Mount Lebanon, moving east at 45 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Pittsburgh...                     Mount Lebanon...
Bethel Park...                    Monroeville...
McMurray...                       McKeesport...
Gastonville...                    West Mifflin...
North Side Pittsburgh...          Baldwin...
Upper St. Clair...                Scott Township...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 51 and 66.
  Interstate 376 in Pennsylvania between mile markers 58 and 77.

LAT...LON 4036 8032 4051 8014 4040 7976 4021 7985
      4028 8002
TIME...MOT...LOC 1857Z 291DEG 40KT 4038 8013
Special weather statement, Jun 14, 2:03 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
303 PM EDT Mon Jun 14 2021

PAZ014-015-022-023-141930-
Armstrong-Butler-Clarion-Indiana-
303 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT EASTERN BUTLER...NORTH CENTRAL INDIANA...CENTRAL
ARMSTRONG AND SOUTH CENTRAL CLARION COUNTIES...

At 303 PM EDT, a strong thunderstorm was located near Kittanning,
moving east at 40 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Kittanning...                     West Kittanning...
East Brady...                     Rural Valley...
Worthington...                    Dayton...
West Hills...                     Manorville...
Applewold...                      Atwood...
Smicksburg...                     Templeton...

LAT...LON 4087 7974 4100 7960 4087 7905 4071 7934
TIME...MOT...LOC 1903Z 291DEG 35KT 4089 7959
Special weather statement, Jun 14, 2:10 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
310 PM EDT Mon Jun 14 2021

PAZ014-020-021-141945-
Butler-Beaver-Allegheny-
310 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN BEAVER...SOUTHWESTERN BUTLER
AND NORTHWESTERN ALLEGHENY COUNTIES...

At 310 PM EDT, a strong thunderstorm was located over Leetsdale, or
near Aliquippa, moving east at 45 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Ross Township...                  McCandless Township...
Cranberry...                      Moon Township...
Franklin Park...                  Aliquippa...
Monaca...                         Shaler Township...
Hampton Township...               Economy...
O'hara Township...                Ambridge...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 24 and 38.
  Interstate 79 in Pennsylvania between mile markers 68 and 83.
  Interstate 376 in Pennsylvania between mile markers 41 and 50.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4052 8038 4060 8041 4076 8012 4053 7988
TIME...MOT...LOC 1910Z 267DEG 37KT 4056 8027
Local storm report, Jun 14, 2:15 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             COLLIERS                40.37N  80.54W
06/14/2021  M1.00 INCH       BROOKE             WV   AMATEUR RADIO

&&

EVENT NUMBER PBZ2101691

FLH
Special weather statement, Jun 14, 2:22 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
322 PM EDT Mon Jun 14 2021

PAZ016-022-023-141945-
Armstrong-Jefferson-Indiana-
322 PM EDT Mon Jun 14 2021

...STRONG THUNDERSTORMs CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHWESTERN INDIANA...SOUTHWESTERN JEFFERSON AND
CENTRAL ARMSTRONG COUNTIES...

At 321 PM EDT, strong thunderstorms were located near Ford City, or
near Kittanning, moving east at 40 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Indiana...                        Punxsutawney...
Kittanning...                     Ford City...
West Kittanning...                Rural Valley...
Dayton...                         Chevy Chase Heights...
West Hills...                     Ernest...
Marion Center...                  Manorville...

LAT...LON 4069 7963 4093 7946 4099 7898 4055 7910
TIME...MOT...LOC 1921Z 255DEG 37KT 4076 7945
Local storm report, Jun 14, 2:29 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
329 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     IMPERIAL                40.45N  80.24W
06/14/2021                   ALLEGHENY          PA   NWS EMPLOYEE

            LARGE TREE BRANCHES DOWN.

&&

EVENT NUMBER PBZ2101692

FLH

The radar

The Pittsburgh radar (KPBZ), 63 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 14, 2:38 PM EST
Where
Jefferson County, Mt Pleasant
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
40.180, -80.800

Trees and wires were down near 243 Turnpike Road, Sewickley Creek Road, and 306 Deer Field Drive.

Thunderstorm Wind, Monroe

When
June 14, 5:10 PM EST
Where
Monroe County, 0.69 mi S of Woodsfield
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
39.760, -81.120

Numerous trees and power lines down in town.

Thunderstorm Wind, Monroe

When
June 14, 5:30 PM EST
Where
Monroe County, 0.69 mi S of Woodsfield
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
39.760, -81.120

Trees and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960991, 960992, 960993.